Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 62, NWS Paducah, KY

July 31, 2002Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 31, 2002, 3:36 AM CDT for Ripley County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2002, 3:36 AM CDT (08:36 UTC)
Expired
Jul 31, 2002, 7:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Ripley County, MO

The radar

The Memphis radar (KNQA), 176 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2522 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 310840
FFWPAH
MOC181-311230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN MISSOURI

* UNTIL 730 AM CDT

* AT 336 AM CDT...DOPPLER RADAR INDICATED THAT BETWEEN 2 AND 4 
INCHES OF RAIN HAS FALLEN OVER THE SOUTHWEST PORTION OF RIPLEY 
COUNTY SINCE 130 AM. THE HEAVIEST RAIN HAS BEEN NEAR THE COMMUNITIES 
OF GATEWOOD...BURR AND TUCKER. THUNDERSTORMS HAVE BEEN NEARLY 
STATIONARY OVER THE AREA.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 500 AM. ANOTHER 1 TO 
3 INCHES OF RAIN IS POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE...
DONIPHAN...GATEWOOD...TUCKER...BRIER...AND BURR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3680 9084 3650 9076 3651 9113 3680 9108
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:00 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 31, 2:00 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT TUE JUL 31 2002

THE FORECAST CHALLENGE REMAINS THE IMPACT OF THE UPPER LEVEL SHEAR
AXIS ON PRECIPITATION CHANCES.

00Z UPPER AIR ANALYSIS DEPICTED AN UPPER-LEVEL SHEAR AXIS SOMEWHERE
NEAR THE ARKANSAS-MISSOURI AND KENTUCKY-TENNESSEE BORDERS. THIS
FEATURE WAS LIKELY THE TRIGGER BEHIND THE SHOWER AND THUNDERSTORM
ACTIVITY WHICH HAD DEVELOPED OVER FAR NORTHEAST ARKANSAS INTO
WESTERN TENNESSEE OVER THE PAST FEW HOURS. THE PRECIPITATION WAS
BEGINNING TO SQUEEZE INTO OUR FAR SOUTHERN MISSOURI COUNTIES THANKS
TO LOW-LEVEL WEST-SOUTHWESTERLY FLOW IN THE LOWEST 10 KFT AS
DEPICTED BY THE BLOOMFIELD PROFILER.

THERE IS A SLIGHT VARIATION IN HOW ALL THREE MODELS HANDLE THE
MOVEMENT OF THIS SHEAR AXIS TODAY. THE ETA APPEARS TOO AGGRESSIVE...
WHILE THE AVN STILL SEEMS TOO SLOW. WILL STRIKE A COMPROMISE BETWEEN
THE TWO BY ADDING SLIGHT CHANCE POPS TO EXTREME SOUTHERN COUNTIES IN
MISSOURI AND KENTUCKY FOR TODAY. THIS MATCHES FAIRLY WELL WITH BOTH
MAV AND FWC MOS POPS. ACROSS THE NORTHERN TWO-THIRDS OF THE AREA...
ANTICIPATE DRY CONDITIONS AS DRIER MORE STABLE MID-LEVEL AIR TAKES
HOLD.

DRY CONDITIONS SHOULD ENVELOP THE ENTIRE REGION TONIGHT AND THURSDAY
AS THE SHEAR AXIS CONTINUES TO WEAKEN AND DRIFT SOUTH OF THE AREA.
DURING THE LATTER PART OF THE WEEK...AN UPPER-LEVEL HIGH OVER THE
SOUTHWESTERN STATES WILL PUSH EAST TOWARD THE REGION. BY FRIDAY...
AVN IS MORE AGGRESSIVE IN ITS SOUTHWARD PROGRESSION OF AN
APPROACHING COLD FRONTAL BOUNDARY. GIVEN THE TIME OF YEAR AND THE
BLOCKING ACTION OF THE UPPER-LEVEL RIDGE...TEND TO PREFER THE SLOWER
ETA SOLUTION...WHICH SUGGESTS THE FRONTAL BOUNDARY MAY STALL OUT
BEFORE REACHING THE AREA. HOT DRY CONDITIONS ARE EXPECTED INTO EARLY
NEXT WEEK. GIVEN DIFFERING MODEL SOLUTIONS...WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME.

MOS GUIDANCE COMPARES FAVORABLY WELL. WILL LEAN TOWARD SLIGHTLY
WARMER FWC NUMBERS DURING THE DAY...WITH A COMPROMISE BETWEEN THE
MAV AND FWC AT NIGHT.

.PAH...NONE.

RJP

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.